Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 149, NWS Midland/Odessa, TX

June 1, 2016Brewster County, Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 2016, 3:14 PM CDT for Brewster County, Jeff Davis County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2016, 3:14 PM CDT (20:14 UTC)
Expired
Jun 1, 2016, 3:45 PM CDT
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brewster County, TX, Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 212 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS54 KMAF 012014
SVRMAF
TXC043-243-012115-
/O.NEW.KMAF.SV.W.0149.160601T2014Z-160601T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT WED JUN 1 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BREWSTER COUNTY IN SOUTHWESTERN TEXAS...
  SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 415 PM CDT

* AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF CAMP MITRE PEAK...OR 12 MILES NORTH OF ALPINE...MOVING SOUTHEAST
  AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALPINE...ALPINE-CASPARIS MUNICIPAL AIRPORT AND ALTUDA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3051 10381 3066 10367 3050 10323 3018 10349
TIME...MOT...LOC 2013Z 304DEG 15KT 3054 10368 

HAIL...1.00IN
WIND...60MPH
 
$$

84
1 follow-up statement
976 
WWUS54 KMAF 012045
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT WED JUN 1 2016

TXC043-243-012055-
/O.CAN.KMAF.SV.W.0149.000000T0000Z-160601T2115Z/
BREWSTER TX-JEFF DAVIS TX-
345 PM CDT WED JUN 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL....
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3051 10381 3066 10367 3050 10323 3018 10349
TIME...MOT...LOC 2043Z 304DEG 15KT 3046 10355 

$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:10 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 1, 2:10 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
210 PM CDT WED JUN 1 2016

.DISCUSSION...

An upper low will continue to bring chances for showers and
thunderstorms to the area over the next several days. Surface
analysis shows many leftover outflow boundaries from overnight
convection and a weak cold front slowly moving south across the area.
These boundaries along with large scale lift associated with the
upper low will lead to more showers and storms this afternoon. A few
storms are already developing across the higher terrain and northern
Permian Basin. The atmosphere is a bit more stable today so severe
storms will remain isolated. The strongest storms look to be
across the Big Bend and surrounding areas where CAPE and shear
will be higher. Moisture content remains high and any storms that
move slowly or train over the same locations will produce flash
flooding. Heavy rain also fell over parts of the Trans Pecos and
Big Bend last night. Some models show storms forming into a
complex across northern Mexico and moving it east across the
southern portions of the area tonight. For these reasons, will
expand the Flash Flood Watch west and south and extend it into
Thursday morning for the potential of more flash flooding.

The upper low moves overhead tomorrow with continued chances for
showers and thunderstorms. Rainfall intensities should decrease as
the atmosphere becomes more and more stable. Rain showers will
likely be more widespread Thursday afternoon, but the flooding
threat will be lower. Temperatures will remain well below normal
given all the clouds and rain.

Precip chances diminish from west to east Friday as the upper low
moves south and east across TX. Temperatures also get closer to
normal by this weekend. The upper low never totally moves out of
Texas and some models even retrograde the system back west toward
the Big Bend late in the weekend. If this occurs, rain chances may
need to be increased across this area. By next week, upper ridging
begins to build in from the west and we return to a more typical
early summer pattern.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  75  59  81 /  70  50  30  20
Carlsbad                       59  81  60  87 /  60  30  10  10
Dryden                         66  82  64  88 /  70  40  30  30
Fort Stockton                  61  77  61  84 /  70  50  20  20
Guadalupe Pass                 56  76  59  83 /  60  30  10  10
Hobbs                          57  76  55  83 /  70  40  10  10
Marfa                          51  74  50  81 /  60  40  10  10
Midland Intl Airport           62  77  60  85 /  70  50  20  20
Odessa                         62  77  61  85 /  70  50  20  20
Wink                           61  80  59  88 /  70  40  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...Flash Flood Watch through Thursday morning for Andrews-Big Bend
     Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Glasscock-Howard-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Scurry-Terrell-Upton-
     Ward-Winkler.

&&

72/29
Hazardous weather outlook, Jun 1, 1:45 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT WED JUN 1 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
145 PM CDT WED JUN 1 2016 /1245 PM MDT WED JUN 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT ACROSS
THE REGION. THE MAIN CONCERN WITH THESE STORMS WILL BE LOCALLY
HEAVY RAIN THAT COULD RESULT IN FLASH FLOODING... ESPECIALLY FOR
THOSE LOCATIONS THAT HAVE RECEIVED HEAVY RAIN OVER THE PAST 24
HOURS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT GENERALLY
ALONG AND EAST OF A MARFA TO SEMINOLE LINE. IN ADDITION SOME
STORMS COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WIND... PARTICULARLY ACROSS PRESIDIO... BREWSTER... AND TERRELL
COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE THURSDAY WITH LOCALLY
HEAVY RAIN REMAINING THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON OR
EVENING MAINLY ACROSS THE MARFA PLATEAU... BIG BEND... AND LOWER
TRANS PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 1, 12:13 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1213 PM CDT WED JUN 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     KLONDIKE                32.56N 101.96W
05/31/2016                   DAWSON             TX   STORM CHASER

            SNAPPED POWER POLE REPORTED 3 MILES WEST OF HWY 137 ON CR
            30.

&&

AMBER.HLUCHAN
Local storm report, Jun 1, 12:22 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1222 PM CDT WED JUN 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             5 W ACKERLY             32.52N 101.80W
05/31/2016  E1.00 INCH       DAWSON             TX   STORM CHASER

&&

AMBER.HLUCHAN
Special weather statement, Jun 1, 1:46 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
146 PM CDT WED JUN 1 2016

TXZ074-011945-
DAVIS/APACHE MOUNTAINS AREA TX-
146 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFF DAVIS COUNTY
UNTIL 245 PM CDT...

AT 145 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BUFFALO TRAIL SCOUT CAMP...OR 11 MILES NORTHWEST OF FORT DAVIS. THIS
STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUFFALO TRAIL SCOUT CAMP...MCDONALD OBSERVATORY AND BLACK MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3061 10405 3080 10415 3096 10393 3070 10374
TIME...MOT...LOC 1845Z 249DEG 4KT 3073 10400

82
Special weather statement, Jun 1, 2:23 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT WED JUN 1 2016

TXZ057-258-012015-
GUADALUPE MOUNTAINS TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-
223 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY
UNTIL 315 PM CDT/215 PM MDT/...

AT 223 PM CDT/123 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR PINE SPRINGS...MOVING SOUTH AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINE SPRINGS...GUADALUPE MOUNTAINS NATIONAL PARK AND MCKITTRICK
CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3197 10492 3199 10491 3199 10464 3161 10468
      3164 10492
TIME...MOT...LOC 1923Z 008DEG 9KT 3186 10487

82
Special weather statement, Jun 1, 2:37 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT WED JUN 1 2016

TXZ052-053-012015-
MITCHELL TX-HOWARD TX-
237 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOWARD AND MITCHELL
COUNTIES UNTIL 315 PM CDT...

AT 236 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF WESTBROOK...OR 16 MILES SOUTHWEST OF COLORADO CITY...
MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COLORADO CITY...VALLEY VIEW...LORAINE...WESTBROOK...CUTHBERT...COLORADO
CITY AIRPORT...CHAMPION CREEK RESERVOIR...BUFORD...LAKE COLORADO CITY
AND LAKE COLORADO CITY STATE PARK.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 194 AND 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3209 10124 3251 10122 3251 10066 3209 10067
TIME...MOT...LOC 1936Z 280DEG 11KT 3222 10105

29
Local storm report, Jun 1, 2:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT WED JUN 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 NE FORT DAVIS         30.60N 103.89W
06/01/2016  M1.00 INCH       JEFF DAVIS         TX   PUBLIC

&&

ANDREW.ARNOLD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:16 PM CDTSevere Thunderstorm WarningMAFGaines44 min
May 31, 7:21 PM CDTSevere Thunderstorm WarningMAFDawson, Martin38 min
May 31, 7:45 PM CDTSpecial Weather StatementMAFReeves45 min
May 31, 7:46 PM CDTSpecial Weather StatementMAFGaines44 min
May 31, 7:55 PM CDTSevere Thunderstorm WarningMAFGaines27 min
May 31, 7:59 PM CDTSpecial Weather StatementMAFHoward46 min
May 31, 8:24 PM CDTSevere Thunderstorm WarningMAFAndrews51 min
May 31, 8:32 PM CDTSpecial Weather StatementMAFReeves43 min
May 31, 8:47 PM CDTSpecial Weather StatementMAFReeves43 min
May 31, 9:15 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector45 min
May 31, 9:19 PM CDTSpecial Weather StatementMAFWard41 min
May 31, 9:52 PM CDTSevere Thunderstorm WarningMAFEctor38 min
May 31, 9:56 PM CDTSpecial Weather StatementMAFWard49 min
May 31, 10:29 PM CDTSevere Thunderstorm WarningMAFEctor46 min
May 31, 10:31 PM CDTAreal Flood AdvisoryMAFAndrews, Ector3 hr
May 31, 11:06 PM CDTSpecial Weather StatementMAFMidland39 min
May 31, 11:29 PM CDTAreal Flood AdvisoryMAFAndrews, Martin, Midland3 hr
May 31, 11:59 PM CDTFlash Flood WarningMAFMidland3 hr
Jun 1, 1:17 AM CDTAreal Flood AdvisoryMAFReagan3 hr
Jun 1, 1:46 PM CDTSpecial Weather StatementMAFJeff Davis59 min
Jun 1, 1:52 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Jun 1, 1:54 PM CDTAreal Flood AdvisoryMAFCulberson2 hr
Jun 1, 2:21 PM CDTSevere Thunderstorm WarningMAFJeff Davis54 min
Jun 1, 2:23 PM CDTSpecial Weather StatementMAFCulberson52 min
Jun 1, 2:37 PM CDTSpecial Weather StatementMAFMitchell38 min
Jun 1, 3:40 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis3 hr
Jun 1, 3:46 PM CDTSpecial Weather StatementMAFScurry59 min
Jun 1, 3:55 PM CDTSpecial Weather StatementMAFBrewster65 min
Jun 1, 3:59 PM CDTSpecial Weather StatementMAFJeff Davis46 min
Jun 1, 4:55 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
Jun 1, 5:03 PM CDTSpecial Weather StatementMAFWinkler27 min
Jun 1, 5:03 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell57 min
Jun 1, 5:24 PM CDTSevere Thunderstorm WarningMAFReeves53 min
Jun 1, 5:43 PM CDTSpecial Weather StatementMAFBrewster47 min
Jun 1, 5:59 PM CDTSevere Thunderstorm WarningMAFTerrell46 min
Jun 1, 6:14 PM CDTSpecial Weather StatementMAFJeff Davis61 min
Jun 1, 6:27 PM CDTSpecial Weather StatementMAFReeves63 min
Jun 1, 6:33 PM CDTSpecial Weather StatementMAF42 min
Jun 1, 6:45 PM CDTSevere Thunderstorm WarningMAFTerrell45 min
Jun 1, 6:49 PM CDTSpecial Weather StatementMAFJeff Davis56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.